Case Reports in Oncological Medicine
 Journal metrics
Acceptance rate38%
Submission to final decision131 days
Acceptance to publication28 days
CiteScore-
Impact Factor-
 Submit

An Unusual Occurrence of Multiple Metachronous and Synchronous Primary Cancers in a Female Patient

Read the full article

 Journal profile

Case Reports in Oncological Medicine publishes case reports and case series related to breast cancer, lung cancer, gastrointestinal cancer, skin cancer, head and neck cancer, paediatric oncology, neurooncology as well as genitourinary cancer.

 Editor spotlight

Case Reports in Oncological Medicine maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.

 Abstracting and Indexing

This journal's articles appear in a wide range of abstracting and indexing databases, and are covered by numerous other services that aid discovery and access. Find out more about where and how the content of this journal is available.

Latest Articles

More articles
Case Report

Ibrutinib-Induced Vasculitis in a Patient with Metastatic Colon Cancer Treated in Combination with Cetuximab

Combination therapy with ibrutinib and cetuximab is being studied in a phase 1b/2 trial in patients with advanced gastrointestinal and genitourinary malignancies. Rash is a common cutaneous adverse effect for both medications. Ibrutinib is a Bruton’s tyrosine kinase (BTK) inhibitor approved for the treatment of several hematologic malignancies. The rash can be asymptomatic, nonpalpable, mild skin eruption, or palpable purpuric rash. A rarer panniculitis form has also been reported. Cetuximab, an epidermal growth factor (EGFR) inhibitor, approved for treatment in head and neck and advanced gastrointestinal malignancies is also known to cause acneiform rash in majority of patients. The rash is due to inhibition of EGFR in the basal keratinocytes and hair follicles. In the case of ibrutinib, the off-target effects on EGFR, c-kit, and platelet-derived growth factor receptor (PDGFR) are thought to be responsible for the cutaneous eruption of various forms of rash. The combination therapy with the BTK inhibitor and a direct EGFR inhibitor may potentiate the rash inducing effects of the drugs. Here, we describe a case of vasculitis in a patient with metastatic colon cancer who received both ibrutinib and cetuximab on a phase Ib/II clinical trial.

Case Report

Neoadjuvant Radiation with Concurrent 5-FU Resulting in Complete Pathologic Response in Stage IIIB Squamous Cell Carcinoma of the Urethra

Squamous cell carcinoma (SCC) of the urethra is a rare malignancy, comprising less than 1% of all malignancies. The annual age-adjusted incidence of urethral SCC is 4.3 per million in men and 1.5 per million in women. Due to the rarity of the disease, there are a limited number of prospective randomized controlled trials to evaluate the optimal management of locally advanced urethral SCC. Here, we present the case of a 47-year-old man with stage IIIB urethral squamous cell cancer that showed complete clinical and pathologic response to neoadjuvant chemoradiation with only 5-flurouracil after incomplete response to traditional chemotherapy with paclitaxel, ifosfamide, and cisplatin (TIP).

Case Report

Bellini Duct Carcinoma Misdiagnosed with Urothelial Papillary Carcinoma

Background. Collecting (Bellini) duct carcinoma (CDC) or Bellini duct carcinoma (BDC) is a rare subtype of kidney tumors, accounting for less than 3% and known to have the worst prognosis. It is known to have multiple clinical presentations; this is why it can be easily misdiagnosed. The aim of this article is to present a case of CDC that was initially misdiagnosed with urothelial papillary carcinoma (UPC) in a 41-year-old male. Case Presentation. Our patient presented with a left flank pain evolving for one month and one episode of gross macroscopic hematuria. Upon presentation, he had left costovertebral angle tenderness. Initial lab tests were normal. Computed tomography revealed a 5 cm solid mass of the left renal pelvis and multiple infracentimetric perihilar lymph nodes. Subsequently, the patient had left nephroureterectomy. Microscopic examination showed the presence of a high-grade urothelial papillary carcinoma of the renal pelvis’ lumen. All four of the dissected lymph nodes showed disease metastasis. Three years after establishing the diagnosis, the patient presented again for chronic abdominal pain, with a recent history of weight loss. CT scan showed a left paraaortic mass infiltrating the left psoas muscle over a length of 12 cm. Immunohistochemical profiling of this mass confirmed the diagnosis of Bellini duct carcinoma, rejecting the initial diagnosis of UPC. Therefore, the patient required a cisplatin-gemcitabine-based chemotherapy regimen. Conclusion. BDC remains one of the rare aggressive subtypes of RCC, having a multitude of initial clinical presentations and an unfavorable prognosis. In this patient, CDC was masquerading as a transitional cell carcinoma that should always be kept in mind as a possible presentation. Corresponding early imaging and histopathology exams are primordial for a correct diagnosis and thus a better prognosis.

Case Report

Male Breast Cancer: Reevaluate Our Opinion

Male breast cancers (MBCs) are relatively uncommon malignancy with less than 1% incidence. MBC presents at a later age with a more advanced presentation as compared to the female breast cancer. Due to the paucity of the number of cases and trials regarding the MBC, female breast cancer treatment protocols are applied. Mastectomy and hormonal therapy remains the mainstay of treatment. Moreover, the data about prognosis of MBC remains limited.

Case Report

Ductal Adenocarcinoma Ex Pleomorphic Adenoma of the Lacrimal Gland: a Rare and Morbid Malignancy

Carcinoma ex pleomorphic adenoma (Ca ex PA) is a rare malignant transformation of a benign primary pleomorphic adenoma (PA). We report the case of a 62-year-old male who presented with a swelling over his left temple. Imaging revealed a lytic lesion over the left orbital wall with soft tissue extension suggestive of malignancy. He underwent an en bloc resection of the mass with orbital exenteration, craniotomy, and reconstruction. Pathology demonstrated a lacrimal gland ductal adenocarcinoma arising from a PA which led to the diagnosis of ductal adenoCa ex PA. Postoperatively, he received chemotherapy with 6 cycles of cisplatin and concurrent radiation therapy (RT), but his course was complicated by recurrent bacterial meningitis and abscesses and he ultimately opted for comfort measures. Patients with PA of the lacrimal gland experience an insidiously enlarging painless swelling of the orbit with transformation to Ca ex PA highlighted by a rapid onset of bulbar enlargement, displacement, and often proptosis. Ductal adenoCa ex PA is aggressive with a poor prognosis and has no established standard of care. This case highlights the rarity of this condition and the need for more literature to help direct treatment.

Case Report

A 5-Fluorouracil-Induced Hyperammonemic Encephalopathy Challenged with Capecitabine

Cancer patients presenting with altered mental status demand a broad differential with early recognition of the etiology. Failure to do so is associated with increased morbidity and mortality. Causes that must be considered include organ involvement of the cancer, electrolytes abnormalities, and even chemotherapeutic agents. A 32-year-old female patient had been recently started on FOLFOX for metastatic colon cancer. Her initial treatments were uneventful, but she later developed encephalopathy during day three of cycle five. During her evaluation, she was found to have hyperammonemia (84 mcmol/L), without hepatic failure, that resolved with stopping chemotherapy and supportive care. After a trial of home infusion fluorouracil, she developed hyperammonemic encephalopathy again. During both admissions, her symptoms resolved with IV hydration and cessation of chemotherapy. She was then successfully challenged with capecitabine (1000 mg/m2 daily), and additional hydration, and continued chemotherapy without recurrence of symptoms. Hyperammonemia is associated with fluorouracil though the mechanism is unclear. Suspected etiologies include either elevated levels of the drug due to slower metabolism or accumulation of certain metabolites. Additionally, risk factors such urease-producing bacterial infections, dehydration, and increased catabolism are thought to increase the risk for hyperammonemia. This case demonstrates the need for greater awareness of fluorouracil as a cause of hyperammonemic encephalopathy. Knowledge of this may allow for earlier recognition and reduced unnecessary testing.

Case Reports in Oncological Medicine
 Journal metrics
Acceptance rate38%
Submission to final decision131 days
Acceptance to publication28 days
CiteScore-
Impact Factor-
 Submit